Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 35, NWS Tucson, AZ

July 20, 2007Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2007, 5:22 PM MST for Cochise County, Graham County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2007, 5:22 PM MST (00:22 UTC)
Expired
Jul 20, 2007, 6:00 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 105 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:44 PM MSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
2442 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 210023
SVRTWC
AZC003-009-210100-
/O.NEW.KTWC.SV.W.0035.070721T0022Z-070721T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
522 PM MST FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF WILLCOX...
  SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 600 PM MST

* AT 516 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10     
  MILES SOUTHEAST OF WILLCOX...AND MOVING SOUTHWEST AT 5 MPH.        
  ANOTHER SEVERE THUNDERSTORM WAS LOCATED SOUTH OF SAFFORD NEAR THE  
  JUNCTION OF HIGHWAYS 191 AND 266. MOVEMENT WAS ALSO SOUTHWEST AT 5 
  MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KANSAS SETTLEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST
FRIDAY EVENING FOR SOUTHEASTERN ARIZONA.

LAT...LON 3217 10947 3271 10943 3265 10976 3240 10984
      3196 10994

$$
2 follow-up statements
000 
WWUS55 KTWC 210037
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
535 PM MST FRI JUL 20 2007

AZC003-009-210100-
/O.CON.KTWC.SV.W.0035.000000T0000Z-070721T0100Z/
GRAHAM AZ-COCHISE AZ-
535 PM MST FRI JUL 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR NORTH CENTRAL COCHISE AND SOUTH CENTRAL GRAHAM COUNTIES...

AT 528 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KANSAS SETTLEMENT...OR ABOUT 11 MILES SOUTHEAST OF
WILLCOX...MOVING SOUTHWEST AT 8 MPH.

ANOTHER SEVERE THUNDERSTORM WITH VERY HEAVY RAINFALL...HAIL...AND 
STRONG WINDS WAS NEAR THE JUNCTION OF HIGHWAYS 191 AND 266 SOUTH OF 
SAFFORD IN GRAHAM COUNTY. THIS STORM WAS ALSO MOVING SOUTHWEST AT 8 
MPH.

THESE SEVERE THUNDERSTORM WILL LIKELY REMAIN OVER MAINLY RURAL AREAS 
OF THE INDICATED COUNTIES..

REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 
PM MST FRIDAY EVENING FOR SOUTHEASTERN ARIZONA.

LAT...LON 3217 10947 3271 10943 3265 10976 3240 10984
      3196 10994

$$
000 
WWUS55 KTWC 210107
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
604 PM MST FRI JUL 20 2007

AZC003-009-210114-
/O.EXP.KTWC.SV.W.0035.000000T0000Z-070721T0100Z/
GRAHAM AZ-COCHISE AZ-
604 PM MST FRI JUL 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE AND
SOUTH CENTRAL GRAHAM COUNTIES EXPIRES AT 600 PM MST...

THE SEVERE THUNDERSTORM NEAR THE KANSAS SETTLEMENT IN NORTH COCHISE 
COUNTY CONTINUED TO DECREASE IN INTENSITY AND WAS NO LONGER SEVERE.

THE THUNDERSTORM OVER SOUTH CENTRAL GRAHAM COUNTY WAS STILL 
PRODUCING VERY HEAVY RAINFALL AND POSSIBLY SMALL HAIL...BUT WAS NO 
LONGER EXPECTED TO BE SEVERE. 

THE WARNING WAS ALLOWED TO EXPIRE AT 600 PM MST. PLEASE REMEMBER...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST 
FRIDAY EVENING FOR SOUTHEASTERN ARIZONA.

LAT...LON 3217 10947 3271 10943 3265 10976 3240 10984
      3196 10994

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:00 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 20, 2:00 PM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI JUL 20 2007

.SYNOPSIS...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME HEATING
AND A FAVORABLE FLOW WILL PROVIDE THUNDERSTORMS MAINLY DURING THE
AFTERNOON AND EVENING HOURS INTO NEXT WEEK. SOME STRONGER AND
POSSIBLY SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING.

&&

.DISCUSSION...THE 12Z KTWC SOUNDING SHOWED SOME RECOVERY STILL
ONGOING FROM SIGNIFICANT AREAS OF RAINFALL OVER THE PAST 18 HOURS
FROM WESTERN COCHISE COUNTY THROUGH EASTERN AND CENTRAL PIMA COUNTY.
MUCH COOLER BOUNDARY LAYER AND LOWER LEVELS. 18Z FOLLOW-UP DIDNT
HELP MUCH AS IT WENT UP IN AN AREA OF WEAK SUBSIDENCE AHEAD OF A
FEATURE PUSHING INTO SOUTHWEST NEW MEXICO.

STARTING TO LOOK LIKE EASTERLY FLOW WILL BE STRONG ENOUGH TO RELOAD
DURING AFTERNOON HOURS. STRONG INITIAL DEVELOPMENT ACROSS FAR
EASTERN AREAS HAS SHOWN EVIDENCE OF PLENTY OF SOLAR INSOLATION AND A
LESS STABLE AND MORE MOIST RETURN FLOW AHEAD OF A NICE IMPULSE
ACROSS SOUTHERN NEW MEXICO. AFTER INITIAL DEVELOPMENT EAST OF THE
AREA...LOCATIONS HARD HIT LAST NIGHT MAY SEE A REPEAT PERFORMANCE
LATE THIS AFTERNOON AND EVENING AS DESERT LOCATIONS SHOULD HAVE
LITTLE DIFFICULTY SUPPORTING CONVECTION...ESPECIALLY BY THEN. COULD
SEE ORGANIZED CONVECTION HANGING ON LATER THAN LAST NIGHT WITH THE
UPPER LEVEL SUPPORT. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
UNTIL 11 PM MST WITH DAMAGING WINDS...HAIL...AND LOCALLY HEAVY
RAINFALL A CONCERN.

WITH THE COOLER LOWER LEVELS...WE HAVE STRUGGLED TO EVEN APPROACH
100 DEGREES THIS AFTERNOON (TEMPERATURES ARE CURRENTLY RUNNING 7 TO
8 DEGREES BEHIND YESTERDAY). I LOOKS LIKE WE WILL END OUR STRING OF
37 CONSECUTIVE DAYS AT OR ABOVE 100.

OTHERWISE A DEEP EASTERLY FLOW SHOULD KEEP US IN A NORMAL TO BUSY
PATTERN WELL INTO NEXT WEEK.

&&

.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE INTO THE WEEKEND.
WINDS WILL BE DIURNALLY DRIVEN...WITH AFTERNOON GUSTS UP TO 25 MPH
DUE TO SURFACE HEATING. ADDITIONALLY...ANY THUNDERSTORMS THAT OCCUR
WILL BE CAPABLE OF PRODUCING STRONG...GUSTY AND ERRATIC WINDS.
RELATIVE HUMIDITY VALUES OVERNIGHT WILL BE IN THE 45 TO 75 PERCENT
RANGE...WITH VALUES DROPPING IN THE AFTERNOON HOURS INTO THE 20 TO
30 PERCENT RANGE.

&&

.AVIATION...SCT TSRA WITH CIGS AT OR ABOVE 8KFT AGL AFTER ABOUT
20Z AND CONTINUING INTO THIS EVENING. OUTFLOW WIND GUSTS IN EXCESS
OF 50KTS LIKELY WITH THE STRONGEST TSTMS...AND AREAS OF BLOWING DUST
ESPECIALLY KTUS VICINITY NWWD TO KPHX WITH VSBYS DOWN TO 1 MILE.
DURING LATE NIGHT AND EARLY MORNING HOURS SATURDAY EXPECT SCT-BKN
15-25KFT AGL CLOUD BASES FROM PREVIOUS CONVECTIVE ACTIVITY. AVIATION
DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.CLIMATE...THE CONSECUTIVE-DAY STREAK OF DAYTIME HIGH TEMPERATURES
OF 100 DEGREES OR HIGHER REACHED 37 DAYS AT THE TUCSON INTERNATIONAL
AIRPORT AS OF THURSDAY. DUE TO INCREASED MOISTURE AND COOLER LOWER
LEVELS FROM LAST NIGHTS CONVECTION...THE STREAK IS EXPECTED TO END
AT THAT.

TOP 5 LONGEST CONSECUTIVE DAY STREAKS OF HIGHS 100 DEGREES OR BETTER:

1) 39 DAYS IN 2005 (JUNE 14TH TO JULY 22ND)
   39 DAYS IN 1987 (JUNE 7TH TO JULY 15TH)
3) 37 DAYS IN 2007 (JUNE 13TH TO JULY 19TH) ***
4) 33 DAYS IN 2002 (JUNE 13TH TO JULY 15TH)
5) 32 DAYS IN 1942 (JUNE 13TH TO JULY 14TH)

&&

.TWC WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR ALL
     OF SOUTHEAST ARIZONA AZZ019-029>035 UNTIL 06Z TONIGHT.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 20, 1:59 PM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
159 PM MST FRI JUL 20 2007

AZZ019-029>035-212100-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
159 PM MST FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MST...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BEGIN
DEVELOPING BY LATE AFTERNOON...STARTING IN THE HIGHER
TERRAIN...THEN MAKING THEIR WAY INTO THE VALLEYS. THESE STORMS ARE
EXPECTED TO MOVE SLOWLY FROM THE EAST AT AROUND 10 MPH. GIVEN THE
UNSTABLE NATURE OF THE ATMOSPHERE...STORMS THAT DEVELOP THIS
AFTERNOON AND EVENING HAVE THE POTENTIAL TO BECOME
SEVERE...PRODUCING DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND
DANGEROUS LIGHTNING. GIVEN THE ALREADY SATURATED CONDITIONS IN
AREAS THAT SAW HEAVY RAINFALL YESTERDAY...FLASH FLOODING WILL ALSO
BE A CONCERN IN THOSE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:18 PM MSTAreal Flood AdvisoryTWCCochise87 min
Jul 20, 6:00 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jul 20, 6:42 PM MSTFlash Flood WarningTWCCochise2 hr
Jul 20, 7:16 PM MSTSevere Thunderstorm WarningTWCCochise29 min
Jul 20, 10:55 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 21, 4:09 PM MSTSevere Thunderstorm WarningTWCGraham36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.